Texas, 2020

Winter Weather in Texas, December 13, 2020

December 13, 2020 · NWS LUB · 6 events in 6 counties and zones

A potent, but moisture starved, upper level storm system traversed the South Plains region on the morning of the 13th. As the system passed it carried in colder air on gusty northerly winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent, but moisture starved, upper level storm system traversed the South Plains region on the morning of the 13th. As the system passed it carried in colder air on gusty northerly winds. In addition, it was able to squeeze out a quick shot of moisture, primarily across the southern Texas Panhandle. Temperatures cooled enough that most of this precipitation fell in the form of snow. The system tracked steadily east-southeastward through the day. Most of the snow fell during the morning hours. The wintry precipitation quickly diminished and shifted east with the system during the afternoon hours.

Snowfall reports are from NWS cooperative weather observers and public reports:

2.1 inches at Tulia (Swisher County), 2.0 inches at Memphis (Hall County), 1.5 inches at Silverton (Briscoe County), 1.0 inch at Floydada (Floyd County), Childress (Childress County), Vigo Park (Swisher County), and Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 12, 10:51 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 12, 10:51 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1051 PM CST Sat Dec 12 2020

.AVIATION...
VFR conditions should persist through at least the first 6 hours
of the TAF period. An upper-level low is expected to be centered
over the Texas Panhandle by mid-morning. This low will bring the
potential for rain and/or snow to all terminals. Prob30 and Tempo
groups have been added to the TAFs to indicate the potential for
precipitation and LVFR/IFR conditions. Chances of precipitation
are higher at KCDS, so we went ahead and added an FM group. Along
with the potential for precipitation, winds will be gusty with
the passage of this system. Northerly winds of 25 mph gusting to
35 mph will be possible early in the afternoon into the evening
hours.

Kendrick

&&

.PREV DISCUSSION... /issued 207 PM CST Sat Dec 12 2020/

SHORT TERM...
We are still on track with the potential for some wintry weather
across portions of the forecast area from late tonight through
Sunday morning. The storm system that will bring this touch of
winter is deepening as it moves over the Great Basin today. The
upper trough is still progged to close off a low at its base just
east of the 4-corners with the closed low then progged to move
from near ABQ early Sunday morning to near PVW late Sunday morning
and then exiting the region down the Red River valley Sunday
afternoon. As is typically expected with this type of system,
there is likely to be a fairly sharp cutoff on the southern extent
of the precipitation field which would mean the best chances for
precip will come for areas north of a Muleshoe to Plainview to
Guthrie line. The biggest questions are one that were mentioned by
the previous shift: how rich will the moisture be in the snow
formation area aloft and at what temperature will this area be
(affecting snow type and hence potential snow amounts) followed by
what will the near-surface temperature profile look like?
Regarding the latter, strong cold advection expected to commence
around or a little after sunrise across the northern zones which
will help areas on the caprock be solidly enough below 32F to
think that all snow is favored there while off the caprock precip
may start as rain, but assuming a heavy enough period of snow
there the potential exists for a changeover to snow, even if
temperatures remain in a range from 33F to 35F. The former
questions remain a little harder to answer. Further north into the
Panhandle where dynamics will be stronger and temperatures aloft
a bit colder might be a little more clear cut, but across the
northern rows of the Lubbock forecast area it's still a question
mark. Typically the smaller and lighter snowflakes predominate
closer to the track of the low on the south end of the precip
field, but there is often the potential for some areas of
predominately dendritic growth. End result is a forecast favoring
the lower end snowfall amounts, i.e., 1" or less, but with the
potential for some isolated 1-2" amounts. These heavier amounts
might favor along the rim of Palo Duro Canyon southward toward
Silverton where a northeast upslope flow might help enhance
snowfall followed by areas from Memphis to Childress where the
system may be able to tap into a little better moisture and higher
QPF is forecast. For now, uncertainties will outweigh any merits
toward the issuance of a winter weather advisory.

Other item to note is the healthy pressure rises behind tomorrow
morning's cold front. Wind speeds mid-morning to at least mid-
afternoon will be pushing advisory criteria. Still time to get this
part of the forecast fine-tuned before needing to issue said
advisory.

LONG TERM...
An energetic polar jet and progressive upper-air pattern will
continue across the CONUS next week, while our forecast area looks
to remain on the southern fringe of shortwaves passing through the
flow.

Sunday night/Monday morning will be quite chilly across the
forecast area as skies clear out and a cold, dry surface high
temporarily settles in across the region. Lows will be mainly in the
teens to lower 20s. However, due to the progressive pattern with
the next shortwave quickly digging through the Great Basin toward
the Four-corners region, low-level winds will quickly return to
the south on the Caprock Monday as lee cyclogenesis occurs. High
temperatures will rebound into the 40s to lower 50s - still a bit
on the cool side for mid December. The next shortwave is expected
to close off at 500 mb and take a similar track to Sunday's storm,
but the current indications are that it will track just a little
farther north, enough to keep the main impacts north of our
forecast area. Although if is possible that even on this track it
could bring some light precip to the far Southern Panhandle,
perhaps favoring Hall and Childress Counties as the upper low
tracks SEwd. Low-level moisture will continue to be lacking, but
we may wring out a light wintry mix across nrn portions of those
counties. Another cold front will accompany this system, bringing
gusty N-NW winds and colder temperatures again. After a cold start
Wed morning, we'll see a warming trend Wednesday through Friday
as shortwave ridging slides across the area downstream of the next
system moving through the inter-mountain west. This system is
progged to emerge over the high plains late Friday into Saturday -
but at this time the dynamics and cold advection with this system
appear to be weaker than the previous two - and we don't
anticipate any significant impact across the forecast area, aside
from a modest cool-off.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/10
Hazardous weather outlook, Dec 12, 2:03 PM CST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
203 PM CST Sat Dec 12 2020

TXZ021>044-132015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
203 PM CST Sat Dec 12 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Generally light snowfall is expected to develop mainly across areas
to the north of a Muleshoe to Paducah line between 6 AM and noon
Sunday. Accumulations will mostly be less than 1/2 inch, however some
localized 1 to 2 inch accumulations are possible, especially for
areas from Happy to Silverton.

Sustained winds on Sunday may exceed 30 mph for a few hours across
the western portions of the extreme southern Texas Panhandle and
South Plains.

Windy conditions will be possible again on Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Castro

When
December 13, 3:00 AM CST to 11:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 13, 3:00 AM CST to 11:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 13, 4:00 AM CST to 12:00 PM CST
Where
Briscoe forecast zone
Reported by
Public
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
December 13, 5:00 AM CST to 1:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
December 13, 5:00 AM CST to 1:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 13, 8:00 AM CST to 2:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928737, 928738, 928739, 928740, 928741, 928742.